My 12 week post-treatment results are in, except for the viral load count.
My platelet count is way down to 73 from 100 after 4 weeks.
My ALT which was normal during the last 20 weeks of my 28 week pegatron treatment, has gone way up to 263. My AST is up to 215.
My WBC is at 2.5, my Neutrophils are 1.5, Lymphocytes 0.9, and Creatinine is 60.
Everything else is normal. I haven't regained any weight (I lost 40 pounds during treatment). My blood sugar and blood pressure which were always high before treatment are normal, probably that has something to do with the weight loss.
What does the low platelet count mean? A biopsy in 2004 showed I'm stage 4, but my platelet count didn't change much until treatmen. I knew I'd likely relapse, but I didn't expect the ALT and AST to be so high, and worried that my platelet count has dropped so much.
Is it because the virus has relapsed with a vengeance because (after being suppressed for many weeks by the pegatron) my natural immunity system isn't coping with it as well as before?
If you were stage 4 in 2004 it means you've had cirrhosis for at least 8 years.
My guess is during tx, the interferon probably kept your ALT and AST levels down.
Now, post treatment, you still have cirrhosis and your labs reflect that.
The spleen enlarges with advance cirrhosis and will affect your platelets.
I'm post transplant and my platelets are always on the low side as the spleen does not return to normal size after a liver transplant.
I don' think this has anything to do with the virus, my guess is it's about the condition of your liver whether the virus is still present or not.
Have you had any other testing since your biopsy in 2004 ? Do you see a hepatologist ? What do they tell you about these results ?
"What does the low platelet count mean? A biopsy in 2004 showed I'm stage 4, but my platelet count didn't change much until treatment. (That is normal. Interferon based treatments reduce platelet counts.) I knew I'd likely relapse, but I didn't expect the ALT and AST to be so high, and worried that my platelet count has dropped so much. "
It probably means your portal hypertension which is related to the degree of cirrhosis has increased. In patients with cirrhosis treatment can cause liver injury and should be closely monitor. Lost of body mass was an indication the your liver was not processing food efficiently, assuming you were eating enough calories. Since we have no idea how advanced your cirrhosis was before starting treatment it is hard to say what happened for sure. Did you have varices, edema or ascites? Any hepatic encephalopathy before treatment? Have you had ultrasounds? It should indicate the size of your spleen. You spleen size may have increased due to the treatment advancing your portal hypertension. As OH said this is probably related to your liver disease not the virus itself.
The portal vein supplies the majority of blood to the liver. That blood comes from the GI tract and the spleen.
When scar tissue in the liver interferes with that blood flow--- pressure can build in the portal vein ("portal hypertension"). Portal Hypertension can cause the spleen to enlarge and varices to form in the GI tract.
---> As the spleen enlarges-- platelets are trapped in the spleen. (The platelet count in the bloodstream falls.) (Platelets help our blood to clot. So as the platelet count falls... bleeding time is increased (INR/PT increases.)
---> Varices are dangerous because there's a risk that they can burst and bleed (hemorrhage).
FYI: 73,000 platelets is plenty of platelets to clot your blood. Most patients with complete cirrhosis have been living with platelet counts in the 60s-70s for many years without bleeding problems. It nothing to worry about.
"Is it because the virus has relapsed with a vengeance because (after being suppressed for many weeks by the pegatron) my natural immunity system isn't coping with it as well as before?"
This is normal if you had a relapse. Once you are chronically infect with HCV and the virus replication is not suppressed by the treatment drugs it starts multiplying rapidly and your viral load could be more than before you started treatment. Your immune system is not the problem. If your immune system could have fought off the virus it would have done it when you were first exposed to the virus. It is the nature of the virus to multiply,
What is your INR/PT, total bilirubin and creatinine? You need to know how advanced you cirrhosis is to judge if you have time to wait for new all oral non-interferon treatments treatment to come to market or if you should treat sooner in a clinical trial. They appear to work amazingly well in geno types 2 and 3. Since you have cirrhosis and failed treatment you should be seeing a hepatologist or someone that treats cirrhotics. Any transplant center near you? They would be aware of the best options for you at this point.
Yes, I will be able to go on some kind of clinical trial.
I wish there was a better liver specialist here in Vancouver than the one at the Lair Center. He told me before I started treatment that I would have an "80-85%" chance of clearing my genotype 3a Hep C virus after 24 weeks of treatment. He must have known because I'm 57, was overweight at the time with high blood glucose, my chances were not nearly that good.
Interestingly, my AST and ALT were only ever slightly elevated during the years before treatment, with AST always being higher than ALT. The only time either ALT or AST were over 100 was 12 weeks after the completion of my first treatment in 2003. They were in the mid-100s (but never before were they over 200 like now) and they went down to just above normal on my follow-up blood tests six months later.
My platelet count was consistently in the 86-95 range during the years between my liver biopsy in 2004 and the beginning of treatment in January of this year. My platelet count dropped to 58 during treatment, but rebounded to 100 four weeks after the end of treatment. Now, 12 weeks post treatment, my platelet count is down to 73.
But I'm not feeling too bad, except I'm having a lot of trouble sleeping through till morning. I wake up and can't go back to sleep, and then I'm tired and have a problem functioning at work.
I've also had a stammer and some slurring of my speech and moments of confusion when I'm talking lately, which is especially bad because I'm a salesman and I need to sound reasonably intelligent. The first time I ever had a stammer in my life was in 2003 during and after the first treatment (combination not pegatron).
I've also been more forgetful lately. I left my nice cap on a public transit bus today.
You've heard all the experts on here. My Dr. said that 60's may be as high a I will every get post tx w/ Grade 4 cirrhosis. He is watching the clotting time. My plt were down too. 3 mos post were 87. 6 mos post 63. Mine may have been because I had transfusions about then and also was on Promacta for a long time.
I still take a sleep aid. I've got to function well at work also. All of the SE do seem to get better with time. Although I attributing forgetfulness to HE, I think it may just be my age.
All my best to you,
Being in sales also I can relate to needing to be on top of your game, as for the slurring and stammering I don't know what to make of that. I did that at times while on treatment but don't recall any afterwords. My ALT and AST also spiked past 100 after my first treatment then settled back down afterwords.
Finding a better doctor would be ideal for you, being you was cirrhotic, no RVR, and IR 48 weeks would have been ideal but who knows if the outcome would have been any different if you indeed have relapsed.
If you have relapsed at least in a trial there will be certain standards for your doctor to go by. And I have to say for genotype 2 and 3's them drugs sure look fantasic. Make sure you stay on top of your doctor with these problems your having, hoping for the best all around for you. Lets keep our fingers crossed this was just a blip in your labs and your still UND.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.